Thunderstorm Wind, Potter
- When
- July 22, 9:50 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
Scattered thunderstorms formed across the southern Texas Panhandle on the evening of July 22nd. The atmosphere was supportive of storms that could produce isolated severe wind gusts up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms formed across the southern Texas Panhandle on the evening of July 22nd. The atmosphere was supportive of storms that could produce isolated severe wind gusts up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 22, 5:22 PM CST, 4 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 622 PM CDT Tue Jul 22 2025 ...New UPDATE, AVIATION... .UPDATE... Issued at 620 PM CDT Tue Jul 22 2025 Isolated showers and storms have continued to form mainly across the central and north central Panhandles late this afternoon. Even though the KAMA 18z RAOB had more CAPE than yesterday, storms have really struggled to maintain to this point. That trend is expected to continue based on lack of upper level support and with the loss of daytime heating. Even though PoPs were slightly reduced with this update, have kept mentionable chances for storms through midnight if any storms from NM are able to make it to the Panhandles or if storms form off of outflow boundaries. Muscha && .KEY MESSAGES... Issued at 1230 PM CDT Tue Jul 22 2025 - There is a daily 10-30% chance for thunderstorms from the late afternoon to evening hours from today through Thursday across portions of the Panhandles. Moderate to heavy rain and strong wind gusts may accompany any thunderstorm. - Impactful heat is expected late this week and into early next week, with temperatures returning to the mid to upper 90s with chances at triple digits by Saturday. && .SHORT TERM... (This evening through Wednesday night) Issued at 1230 PM CDT Tue Jul 22 2025 15z radar and mesoscale analysis show the last of morning convection finally dissipating, allowing for a lull in the action until later this afternoon when additional activity is expected. Localized weak cyclonic flow on the periphery of the broad ridge situated over the Deep South is helping to pull waves of energy/PVA across the high Plains, which has proven to be enough to generate daily rounds of storms. Despite models forecasting dry air mixing to the sfc as we've seen in recent days, strong 700mb theta-e advection and PWATs of 1-1.5" characterize the persistently moist environment remaining in place atop the Panhandles this week. Highest confidence in thunderstorm development lies to our west spanning the higher terrain of NM, but any upper lift and sfc outflow boundaries that reach the TX-NM state line will have ~30% chances to initiate scattered storms for the western Panhandles through the evening hours. Further east, sfc heating and localized sfc convergence from remnant boundaries will have about 10-20% chances to initiate more isolated convection over the central Panhandle mainly during the afternoon hours. Today's environment will have about 1500-2500 J/kg MUCAPE for storms to work with, but not as much DCAPE as yesterday (1000-1500 J/kg rather than 1500-200 J/kg). That's just a fancy way of saying storms could definitely be on the strong side today, but are less likely to produce severe wind gusts. After a handful of severe wind gusts yesterday, steep low-level lapse rates and inverted-v sounding signatures lead us to believe that a few severe gusts can't be ruled out again. Once sfc moisture recovers, efficient rainfall production will be easier to come by, especially for the western Panhandles where slow propagating outflow induced storms could keep developing. On Wednesday, we should get a little more help from the upper levels in the form of a more pronounced shortwave trough lifting over the region. This should help storm coverage be a little more widespread, lending higher POPs of 30-50% across primarily the northern Panhandles where lift will be maximized. Weak shear, modest instability, and high moisture will support the same storm threats as we've been seeing in recent days (strong-severe winds & heavy rain). Temperatures will be a touch cooler in the 90s tomorrow afternoon. Harrel && .LONG TERM... (Thursday through next Monday) Issued at 1230 PM CDT Tue Jul 22 2025 According to recent model data, Thursday is trending to be an increasingly interesting weather day for the forecast area. Aloft, SW flow is progged to deliver another shortwave trough overhead, while a modified weak front/outflow boundary moves in from the central Great Plains to our northeast. The most interesting aspect of this new trend is that it may help advect "corn sweat" moisture to the northeast-eastern Panhandles by Thu afternoon evening. This would mean a push of much higher dew pts in the 70s encroaching parts of the region, providing plenty of "juice" and slightly enhanced wind shear for thunderstorms to take advantage of. The NAM and RRFS have really latched onto this uptick in parameters, bringing more organized and wider coverage storms Thursday afternoon into the overnight hours. If this were to unfold, strong to severe wind gusts and hail would be achievable, along with a flooding threat from torrential rainfall. Moving Friday into next week, ensembles still have the ridge to our east expanding over the High Plains, but may not be as stout as previously thought. For this reason, temperatures will almost certainly climb Fri-Sat, and precip chances will decline, although not disappearing entirely. As long as we remain on the periphery of the ridge with ample moisture still in place, rogue storms cannot be ruled out any given day. Expect highs in the upper 90s across the west to low 100s across the eastern Panhandles each day. Normally this would be classified as your typical July heat, but with sfc moisture being maintained the way it has, we can actually expect some locations (namely the eastern Panhandles and PDC) to have higher heat indices for more impactful conditions. Harrel && .AVIATION... (00Z TAFS) Issued at 620 PM CDT Tue Jul 22 2025 VFR conditions are forecast at all sites. Isolated showers or storms are possible at the terminals for a few more hours this evening, but confidence is not high enough to mention in the TAFs. Amendments may be necessary should a storm approach a site. Otherwise, mid level clouds should remain in place across much of the region with breezy to gusty winds out of the south. Muscha && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....38 AVIATION...05
Hazardous Weather Outlook National Weather Service Amarillo TX 1245 PM CDT Tue Jul 22 2025 OKZ001>003-TXZ001>020-317-230545- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1245 PM CDT Tue Jul 22 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated to scattered showers and thunderstorms are possible this afternoon across the western and central Panhandles. These storms will have the potential to produce gusty winds that may be severe and localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Slight chance for showers and thunderstorms continues for the Panhandles each evening from Wednesday through Friday morning with best chances on Wednesday and Thursday. Hotter temperatures look to follow for the weekend with chances to be in the triple digits by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT Tue Jul 22 2025
TXZ002-222300-
Sherman TX-
535 PM CDT Tue Jul 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERMAN COUNTY
THROUGH 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sunray, or 18 miles southeast of Stratford, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3608 10175 3609 10195 3629 10199 3628 10166
TIME...MOT...LOC 2234Z 186DEG 13KT 3614 10186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
812 PM CDT Tue Jul 22 2025
TXZ016-230145-
Deaf Smith TX-
812 PM CDT Tue Jul 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DEAF SMITH COUNTY
THROUGH 845 PM CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Hereford, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hereford and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3482 10237 3480 10256 3505 10273 3509 10233
TIME...MOT...LOC 0112Z 169DEG 17KT 3489 10249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SSSpecial Weather Statement
National Weather Service Amarillo TX
1049 PM CDT Tue Jul 22 2025
TXZ012-013-017-018-317-230430-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1049 PM CDT Tue Jul 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND POTTER COUNTIES
THROUGH 1130 PM CDT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Amarillo, moving northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amarillo, Lake Tanglewood, Washburn, Valley De Oro, and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 10217 3546 10216 3561 10175 3514 10143
3503 10178
TIME...MOT...LOC 0349Z 144DEG 22KT 3523 10172
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MuschaThe Amarillo radar (KAMA), 2 km away, was scanning. The volume nearest the first event began at 03:51 UTC.
2 thunderstorm wind. Local standard time, as filed.
A potential heat burst occurred with weak thunderstorms nearby. The first severe wind gust occurred at 0129CDT, followed by two more severe wind gusts at 0138CDT and 0139CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286328, 1286330.